Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 197, NWS Amarillo, TX

August 25, 2012Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 25, 2012, 6:03 PM CDT for Donley County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2012, 6:03 PM CDT (23:03 UTC)
Expired
Aug 25, 2012, 6:30 PM CDT
In force
27 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Donley County, TX

The radar

The Amarillo radar (KAMA), 91 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:05 PM CDTTSTM WND GST 601 Wnw Clarendon, TXREPORT OF 50 TO 60 MPH WINDS WNW OF CLARENDON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS54 KAMA 252303
SVRAMA
TXC129-252330-
/O.NEW.KAMA.SV.W.0197.120825T2303Z-120825T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DONLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 630 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CLARENDON...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...
  LELIA LAKE...
  HEDLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3501 10067 3486 10065 3490 10095 3496 10094
TIME...MOT...LOC 2303Z 270DEG 19KT 3492 10090

$$

CJM
1 follow-up statement
985 
WWUS54 KAMA 252318
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT AUG 25 2012

TXC129-252330-
/O.CON.KAMA.SV.W.0197.000000T0000Z-120825T2330Z/
DONLEY TX-
618 PM CDT SAT AUG 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL DONLEY COUNTY...

AT 619 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LELIA LAKE...OR NEAR CLARENDON...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEDLEY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARENDON.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3490 10091 3496 10092 3501 10067 3486 10065
TIME...MOT...LOC 2319Z 270DEG 19KT 3492 10080

$$

CJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:15 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 25, 3:15 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SAT AUG 25 2012

.DISCUSSION...
PRE-FRONTAL TROF HAS BROUGHT WIND SHIFT TO ALL BUT FAR EASTERN PART
OF FORECAST AREA...WITH TRUE COLD FRONT JUST NOW MAKING ITS WAY INTO
THE WESTERN OKLAHOMA PANHANDLE.  WILL MAINTAIN POP STRUCTURE FROM
EARLIER FORECAST TONIGHT...KEEPING HIGHEST POPS IN EASTERN AND
SOUTHEASTERN SECTIONS WHERE DEEPER AND RICHER MOISTURE WILL BENEFIT
FROM DYNAMICS ASSOCIATED WITH SHORTWAVE TROF.

LOW POPS KEPT FOR SUNDAY ACROSS FAR SOUTHERN SECTIONS DUE TO
PROXIMITY OF SURFACE FRONT.

NO POPS THEREAFTER AS MID-LEVEL RIDGE SETS UP NEAR 4-CORNERS WITH
LIGHT FLOW OFFERING LITTLE OPPORTUNITY FOR MOUNTAIN THUNDERSTORMS TO
MOVE INTO PANHANDLES...AND WARM TEMPERATURES ALOFT INHIBIT LOCAL
DEVELOPMENT.  NO FRONTAL PASSAGES EXPECTED.  DAYTIME HIGH
TEMPERATURES EXPECTED TO BE SLIGTLY ABOVE CLIMO.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
WEDNESDAY DUE TO RELATIVE HUMIDITY VALUES REMAINING ABOVE 20 PERCENT
AND 20 FOOT WINDS REMAINING BELOW 15 MPH.  WINDS WILL INCREASE
SLIGHTLY BEGINNING THURSDAY...BUT RELATIVE HUMIDITY VALUES WILL
STILL REMAIN ABOVE 20 PERCENT.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  87  65  90  60 /  20  10   5   0   0
BEAVER OK                  67  88  66  93  63 /  20  10   0   0   5
BOISE CITY OK              61  89  63  93  60 /  20   5   0   5   5
BORGER TX                  67  90  68  94  65 /  20  10   0   0   0
BOYS RANCH TX              64  92  64  93  62 /  20  10   0   0   0
CANYON TX                  64  87  63  90  58 /  20  10   5   0   5
CLARENDON TX               67  87  66  90  62 /  50  20   5   0   5
DALHART TX                 61  90  62  91  59 /  20  10   0   5   0
GUYMON OK                  64  90  64  93  59 /  20  10   0   0   5
HEREFORD TX                62  86  61  89  56 /  20  20   5   0   0
LIPSCOMB TX                66  87  65  91  61 /  30  10   0   0   0
PAMPA TX                   65  87  63  88  60 /  30  10   0   0   5
SHAMROCK TX                67  88  64  89  64 /  50  20   5   0   0
WELLINGTON TX              69  90  68  91  65 /  50  20  10   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Aug 25, 3:17 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SAT AUG 25 2012

OKZ001>003-TXZ001>020-261100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH TONIGHT. A FEW STORMS COULD BE STRONG TO MARGINALLY SEVERE
THROUGH 10 PM. THE PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS UP TO
60 MPH. ADDITIONALLY...HEAVY RAIN LEADING TO LOCALIZED FLOODING IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE ON
SUNDAY. A FEW STORMS COULD BE STRONG IN THE AFTERNOON WITH GUSTY
WINDS BEING THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

COCKRELL

In the hours before

Special weather statement, Aug 25, 4:31 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
431 PM CDT SAT AUG 25 2012

TXZ019-020-252200-
DONLEY TX-COLLINGSWORTH TX-
431 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR BRICE...OR 15 MILES SOUTHWEST
OF LELIA LAKE AND ABOUT 15 MILES SOUTH OF CLARENDON...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Aug 25, 4:45 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT SAT AUG 25 2012

TXZ019-020-252215-
DONLEY TX-COLLINGSWORTH TX-
445 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES WEST OF QUAIL...OR ABOUT 14
MILES NORTH OF MEMPHIS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOTORISTS ON FARM TO MARKET 203 NEAR QUAIL WILL ENCOUNTER STRONG
WINDS AND VERY HEAVY RAIN. SLOW DOWN TO AVOID HYDROPLANING. BE
PREPARED FOR STRONG CROSS WINDS.
Local storm report, Aug 25, 5:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT SAT AUG 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 WNW HEDLEY            34.87N 100.67W
08/25/2012                   DONLEY             TX   TX DPS

            REPORT OF LARGE TREE ACROSS FM 1932 WEST OF HEDLEY NEAR
            THE FORK.

&&

EVENT NUMBER AMA1200643

CJM
Special weather statement, Aug 25, 5:55 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT SAT AUG 25 2012

TXZ019-252330-
DONLEY TX-
555 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR DONLEY COUNTY.

AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF CLARENDON...
MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES...LOCALLY HEAVY DOWNPOURS...AND
WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 25, 5:56 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
556 PM CDT SAT AUG 25 2012

TXZ015-020-252345-
WHEELER TX-COLLINGSWORTH TX-
556 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR COLLINGSWORTH AND
WHEELER COUNTIES.

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 2 MILES SOUTH OF LELA...OR ABOUT 6
MILES WEST OF SHAMROCK...MOVING EAST AT 10 MPH. THIS STORM WILL
IMPACT MOTORISTS ON INTERSTATE 40 WEST OF SHAMROCK.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:52 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley53 min
Aug 25, 5:16 PM CDTAreal Flood AdvisoryAMACollingsworth, Donley119 min
Aug 25, 6:43 PM CDTSevere Thunderstorm WarningAMAWheeler33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.